Today the FDA issued a warning of severe pain associated with a class of osteoporosis medicines known as bisphosphonates. This class includes popular medications Fosomax and Actonel. The potential for severe and even incapacitating bone, joint and muscle pain is listed in the prescribing information, but is commonly overlooked because it may occur within days, weeks, or even years after a patient starts therapy.
According to the FDA some patients have reported an almost instant relief from symptoms after discontinuing use of bisphosphonates, while others have reported a slower or incomplete resolution of symptoms.
Doctors should consider if bisphosphonate use may be responsible for severe pain and think about stopping therapy temporarily or permanently, the FDA said.
The issue is still under review by the FDA, but a comprehensive review should be available in about six months.
For more information on this subject, please refer to the section on Drugs, Medical Devices and Implants.